Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 361, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2008, 4:28 AM CDT for Montgomery County, Wilson County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2008, 4:28 AM CDT (09:28 UTC)
- Expired
- Jun 27, 2008, 5:23 AM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 3:20 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2692 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:47 AM CDT, 41 minutes earlier.
Area forecast discussion, Jun 27, 3:47 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 347 AM CDT FRI JUN 27 2008 .DISCUSSION... TODAY-TONIGHT: ANOTHER BUSY MORNING WITH ONGOING COMPLEX ACROSS SOUTH CENTRAL/SE KS. RAIN SHOWERS/THUNDERSTORMS ALSO CONTINUE TO BUBBLE OVER PARTS OF CENTRAL KS WHERE 850MB FLOW IS LIKELY OVERRUNNING COLD POOL. ONGOING STRONG/SEVERE STORMS SHOULD PUSH OUT OF THE AREA BY 1200 UTC...HOWEVER WILL GO WITH LIKELY PRECIPITATION UNTIL 1200 UTC. ANTICIPATE TRAILING/ STRATIFORM PRECIPITATION WILL LINGER WELL INTO THE MORNING ACROSS SOUTHEAST KS...SO TEMPERATURES MAY BE OFF TO A SLOW START WITH EXTENSIVE CLOUDS. SUBSIDENCE AND CAPPING SHOULD DELAY INITIATION THIS AFTERNOON...WITH BEST CHANCE ALONG APPROACHING COLD FRONT. ADJUSTED PROBABILITY OF PRECIPITATION TO REFLECT THIS...WITH BULK OF STORMS LIKELY OCCURRING THIS EVENING. CONVECTIVE AVAILABLE POTENTIAL ENERGY/SHEAR WILL BE SUFFICIENT FOR SEVERAL SEVERE STORMS...WITH WIND/HAIL PRIMARY THREATS. AT THIS POINT...DOES NOT APPEAR TO BE A SIGNIFICANT TORNADO THREAT... ALTHOUGH THE HIGH CONVECTIVE AVAILABLE POTENTIAL ENERGY AND BOUNDARY A BOUNDARY INTERSECTION COULD RESULT IN A BRIEF LANDSPOUT. INTIALLY APPEARS TO BE RELATIVELY HIGH LCL...WHICH ALSO LIMITS LOW LEVEL CONVECTIVE AVAILABLE POTENTIAL ENERGY...SO MESOSCALE MODIFICATION OF AIRMASS WOULD BE REQUIRED. SAT-SUN: PRECIPITATION MIGHT LINGER ACROSS SOUTHEAST HALF OF FORECAST AREA EARLY ON SAT...AND IN BORDER AREAS INTO SAT AFTERNOON...BUT SUSPECT PRECIPITATION WILL BE OUT OF THE AREA BY 1800 UTC. HAVE OPTED TO KEEP SMALL PROBABILITY OF PRECIPITATION LINGERING ALONG BORDER IN AFTERNOON FOR CONSISTENCY. MAIN LIMITING FACTOR ON MAXES WILL BE RESIDUAL MOISTURE BOTH DAYS. MON-THU: NO CHANGES TO GOING FORECAST. && .AVIATION... 06 UTC TAFS...ICT/SLN/HUT/CNU/RSL...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT PRIMARILY CENTRAL AND EASTERN KANSAS TONIGHT...ALTHOUGH SCATTERED ACTIVITY CANNOT BE RULED OUT OVER SOUTH-CENTRAL KANSAS...AS LOW-LEVEL JET IMPINGES ON OUTFLOW BOUNDARY. OTHERWISE...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY FRIDAY AFTERNOON/EVENING...AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 97 71 88 62 / 30 50 20 10 HUTCHINSON 99 68 88 62 / 30 50 10 10 NEWTON 96 69 87 61 / 30 50 10 10 ELDORADO 94 69 87 60 / 30 60 20 10 WINFIELD-KWLD 95 74 87 64 / 30 50 20 10 RUSSELL 92 64 85 58 / 40 30 0 10 GREAT BEND 95 66 86 58 / 40 40 0 10 SALINA 99 68 86 63 / 30 40 10 10 MCPHERSON 99 68 87 62 / 30 50 10 10 COFFEYVILLE 96 73 86 61 / 40 60 40 10 CHANUTE 92 71 86 60 / 40 70 20 10 IOLA 91 71 86 60 / 40 70 20 10 PARSONS-KPPF 95 72 85 62 / 40 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 26, 9:21 PM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 921 PM CDT THU JUN 26 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 921 PM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PRIMARILY CENTRAL AND EASTERN KANSAS...MAINLY BEFORE 2 TO 3 AM. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH VERY HEAVY RAINFALL AMOUNTS. THUNDERSTORM CHANCES SHOULD LINGER ACROSS THE AREA THROUGH THE OVERNIGHT HOURS ESPECIALLY OVER CENTRAL AND EASTERN KANSAS...ALTHOUGH THESE STORMS LIKELY WONT BE SEVERE BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SEVERE THUNDERSTORM POTENTIAL REMAINS HIGH ACROSS MUCH OF THE AREA FRIDAY AFTERNOON AND FRIDAY NIGHT...AS A COLD FRONT VENTURES SOUTHEAST INTO KANSAS. THESE THUNDERSTORMS MAY PRODUCE GOLFBALL SIZED HAIL...60 TO 70 MPH WINDS...AND EVEN A FEW TORNADOES. FRIDAY NIGHT...THE THREAT FOR VERY HEAVY RAINS WILL INCREASE AS THE FRONT VENTURES INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS. ON SATURDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. SOME STRONG THUNDERSTORMS...CAPABLE OF THREE QUARTER INCH DIAMETER HAIL AND 50 MPH WINDS...ARE POSSIBLE GENERALLY SOUTH OF A LINE FROM WELLINGTON TO CHANUTE. AFTER THIS WEEKEND...THE NEXT CHANCE FOR THUNDERSTORMS SHOULD OCCUR TUESDAY AND WEDNESDAY NIGHTS. SINCE IT IS TOO EARLY TO DETERMINE IF THESE THUNDERSTORMS WILL BE EITHER STRONG OR SEVERE...ONE IS ENCOURAGED TO LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS... ESPECIALLY THOSE ISSUED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BEFORE 2 TO 3 AM ACROSS MAINLY CENTRAL AND EASTERN KANSAS. SPOTTER ACTIVATION MAY AGAIN BE REQUIRED FROM FRIDAY AFTERNOON THROUGH FRIDAY NIGHT ACROSS THE REGION. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK
In the hours before
Special weather statement, Jun 27, 3:22 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 322 AM CDT FRI JUN 27 2008 KSZ070-094-270845- ELK-GREENWOOD- 322 AM CDT FRI JUN 27 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELK AND GREENWOOD COUNTIES... AT 316 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GRIDLEY TO 12 MILES WEST OF EUREKA...AND MOVING SOUTHEAST AT 24 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN ELK AND GREENWOOD COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. KETCHAM
Local storm report, Jun 27, 3:25 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG DERBY 37.55N 97.26W
06/27/2008 SEDGWICK KS BROADCAST MEDIA
KSN VIEWER REPORTS SHINGLES BLOWN OFF HOME IN DERBY
&&
JMBLocal storm report, Jun 27, 3:32 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HEAVY RAIN 3 W LAKE AFTON 37.61N 97.67W
06/27/2008 E1.50 INCH SEDGWICK KS TRAINED SPOTTER
1.50 INCHES OF RAIN IN ABOUT 45 MINUTES.
&&
JMBSpecial weather statement, Jun 27, 3:50 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 350 AM CDT FRI JUN 27 2008 KSZ094-098-270930- CHAUTAUQUA-ELK- 350 AM CDT FRI JUN 27 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND ELK COUNTIES... AT 349 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF HOWARD TO DEXTER...AND MOVING EAST AT 35 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Local storm report, Jun 27, 3:54 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 AM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM TSTM WND GST GEUDA SPRINGS 37.11N 97.15W
06/27/2008 E60 MPH SUMNER KS TRAINED SPOTTER
60 MPH GUSTS AND HEAVY RAIN.
&&
JMBLocal storm report, Jun 27, 3:55 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST ARKANSAS CITY 37.07N 97.04W
06/27/2008 E65.00 MPH COWLEY KS TRAINED SPOTTER
65 MPH GUSTS AND TREE DAMAGE IN ARK CITY.
&&
JMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 66 min |
| Jun 26, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| Jun 26, 10:56 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Jun 26, 11:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 53 min |
| Jun 27, 12:06 AM CDT | Areal Flood Warning | ICT | Lincoln | 6 hr |
| Jun 27, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 58 min |
| Jun 27, 12:33 AM CDT | Areal Flood Warning | ICT | Greenwood | 21 hr |
| Jun 27, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| Jun 27, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 64 min |
| Jun 27, 1:23 AM CDT | Areal Flood Warning | ICT | Wilson, Woodson | 8 hr |
| Jun 27, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 53 min |
| Jun 27, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Jun 27, 2:08 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Marion | 8 hr |
| Jun 27, 2:16 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 23 min |
| Jun 27, 2:26 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 64 min |
| Jun 27, 2:50 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 55 min |
| Jun 27, 3:08 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 7 hr |
| Jun 27, 3:25 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 65 min |
| Jun 27, 3:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 55 min |
| Jun 27, 6:33 AM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Reno, Rice | 4 hr |
| Jun 27, 7:03 AM CDT | Areal Flood Warning | ICT | Wilson, Woodson | 6 hr |
| Jun 27, 10:07 AM CDT | Areal Flood Warning | ICT | Butler, Chase | 6 hr |
| Jun 27, 12:55 PM CDT | Areal Flood Warning | ICT | Wilson | 3 hr |
| Jun 27, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.